MAUDE Adverse Event Report: STRYKER INSTRUMENTS-KALAMAZOO 1.5MM TWIST DRILL BIT; DRILLS, BURRS, TREPHINES & ACCESSORIES

STRYKER INSTRUMENTS-KALAMAZOO 1.5MM TWIST DRILL BIT; DRILLS, BURRS, TREPHINES & ACCESSORIES
Catalog Number 1608002051
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/16/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A follow up report will be filed once the quality investigation is complete.
 
Event or Problem Description
It was reported that the bur broke at the cutting end during an osteotomy of the lower jaw bone.It was also reported that there were no delays and no adverse consequences as a result of this event.It was further reported that the procedure was completed successfully.
 
Additional Manufacturer Narrative
The reported product involved with this event was returned for evaluation and the reported failure of breakage was confirmed.The device was sent to the product engineering who concluded that based on the analysis, it is reasonable to suggest that at some point during operation the drill bit was subjected to an excessive bending moment, or experienced shock loading due to contact with metal, which overloaded the drill bit and caused it to fracture.The ifu of handpieces associated with this device warn the user against this type of use: "do not apply excessive pressure.Monitor heavy sideloads and/or long operating periods to prevent overheating of the distal tip and body of the handpiece and/or attachment.Excessive pressure may bend or fracture the cutting accessory" the associated devices ifu's state that the device and associated handpieces are "intended for surgical procedures involving the drilling of bone and hard tissue, including the spine.".
 
Event or Problem Description

Brand Name
1.5MM TWIST DRILL BIT
Common Device Name
DRILLS, BURRS, TREPHINES & ACCESSORIES
Manufacturer (Section D)
STRYKER INSTRUMENTS-KALAMAZOO
4100 east milham avenue
kalamazoo MI 49001
MDR Report Key8877068
Report Number0001811755-2019-02675
Device Sequence Number16791088
Product Code HBE
UDI-Device Identifier04546540030641
UDI-Public04546540030641
Combination Product (Y/N)N
PMA/510(K) Number
K032303
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/21/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/01/2021
Device Catalogue Number1608002051
Device Lot Number16197017
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/29/2019
Initial Date Received by Manufacturer 07/16/2019
Supplement Date Received by Manufacturer10/04/2019
Initial Report FDA Received Date08/08/2019
Supplement Report FDA Received Date10/21/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1